Acetaminophen Liver Failure
Acetaminophen and paracetamol are the generic name for a commercially available famous drug called Tylenol.
Acetaminophen is popularly used drug for fever and as an effective pain killer in America.
The use of acetaminophen instead of aspirin, in children has reduced Reye’s syndrome, which is a fatal condition caused due to aspirin in some cases.
Now does acetaminophen cause liver damage? It is a common question many people ask to their doctor. The answer to this can be yes and no.
The drug is very safe as long as it is taken in the recommended dose.If the dose exceed, than it can cause liver damage.
Likewise a person with liver disease, consuming alcohol regularly is at a higher risk of affecting his liver cells when he takes acetaminophen.
In chronic hepatitis if at all the drug becomes necessary, than the doctor will reduce the dose.
However a person with gross liver failure and cirrhosis of liver, acetaminophen should be used with caution or should not be taken.
For a healthy adult the recommended maximum dose of acetaminophen is given in the package insert of each product.
Acetaminophen Liver Disease Symptoms
Symptoms of acetaminophen liver damage are:
- Within 12 to 24 hours after ingestion nausea and vomiting.
- Between 24 to 48 hours the patient feels well.
- From 48 hour to 72 hour, the late stage shows high level of liver enzyme.
- Kidney failure
- Bleeding disorder
- And coma.
In most of the cases if the over dose is large and if it has been detected in late stage, the prognosis is bad. And if the coma has set in then the prognosis is worse.